Quantcast

Acetaminophen Warning Issued By FDA Tells Of Possible Liver Damage

Get the WebProNews Newsletter:


[ Life]

Acetaminophen warnings issued by the FDA this week ask doctors to limit the dosage of the drug they give patients, which will prevent possible liver damage.

The Food and Drug Administration says they asked “manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule”, in 2011, and that they had to comply by this week. However, there are still drugs available that contain more than the recommended dosage, and that spells danger for consumers.

The effects of these “combination drugs”–prescription strength medication like Vicodin or Percocet mixed with acetaminophen–can sometimes wear off before it’s time to take another one, and patients will often supplement with an over-the-counter drug that also contains acetaminophen. That “accidental overdose” is where the possibility of liver damage can come in.

“We recommend that health care providers consider prescribing combination drug products that contain 325 mg or less of acetaminophen,” the FDA said in a statement.”We also recommend that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit that they contact the prescriber to discuss a product with a lower dose of acetaminophen. A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units). When making individual dosing determinations, health care providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product. Inadvertent overdose from prescription combination drugs containing acetaminophen accounts for nearly half of all cases of acetaminophen-related liver failure in the United States, some of which result in liver transplant or death.”

The FDA has not announced a change to the dosage in over-the-counter products that contain acetaminophen, but say there are changes on the way.

Image via Thinkstock

Acetaminophen Warning Issued By FDA Tells Of Possible Liver Damage
Top Rated White Papers and Resources
  • Kanna-Chan

    Um, DUH! I’m sure people already knew this, it’s been a warning on bottles for years now.

  • robert

    It should have never been mixed with other pain drugs in the first place.i.e.lortab, vicodin,percocet,etc.The GOVERNMENT in its infinite wisdom and caring for your well being,MADE the manufacturers add acetaminophen to their pain medicines to keep people from abusing them.That worked real well huh.I have had 3 back operations and have had to take these medicines off and on for the last 21 years and I always said that the acetaminophen was bad for you. I have never abused it(taking more than needed)and I am pissed that the drug czars forced me to take acetaminophen when it was not necessary.

  • Charlie

    I really can’t worry about spilled milk but I would like for the drug companies to take Acetaminophen out of the combo drugs or use something else. I mean maybe we should tell our doctors that we will no longer be able to take those combos.

  • Join for Access to Our Exclusive Web Tools
  • Sign Up For The Free Newsletter